Some weeks, my Hormonology Tips are inspired by new hormone research. Other weeks, I’m inspired to write about what I personally experience. And, other weeks, I dive into my mailbag for inspiration. For this Hormonology Tip, I’m continuing a trend from the past couple of days and diving back into my mailbag:
Recently, I’ve received a spate of emails from Hormonology readers thanking me for reminding them in the past about how important it is to thoroughly check over-the counter (OTC) and prescription medications, herbs and supplements you’re taking to make sure they don’t interact negatively with a medication, herb or supplement you already take or with a condition you have, and how it’s also key to check side effects.
By doing so, one reader discovered that an herb she was planning to take on her own interacted dangerously with a prescription medication she was currently on. Another reader discovered an herbal tea was exacerbating her allergies. And, yet another was surprised to discover an herb she was taking could make her hormone birth control less effective.
No matter how “safe” you think an OTC medication, herb or supplement is or how long you’ve been using a prescription drug without a problem, it’s always worth boning up on what could interact with it–so there are no surprises. For instance, did you know this about….
Chamomile: This herb can worsen ragweed allergies, reduce the effectiveness of hormone birth control and cause side effects in certain medications, such as the antihistamine fexofenadine (Allegra) and some antifungals. Learn more….
Nonsteroidal anti-inflammatories: Ibuprofen, naproxen and other NSAIDs can make you more sensitive to the sun, putting you at a higher risk of sunburn. They can also cause stomach upset, ulcers and skin rashes. And they can reduce the effectiveness of blood pressure-lowering drugs. Learn more….
Licorice herb or candy (that contains real licorice): It could reduce the effectiveness of hormone birth control and blood thinning medications, increase blood pressure, increase or decrease the effects of certain medications (including some anti-inflammatories and anticonvulsants) and cause dangerous heart problems in certain people. Learn more….
As you can see, even when something seems reasonably harmless (after all, you can get all three of these at any supermarket and one is a popular tea and another a candy), there can be serious consequences if you’re also taking a certain other herb, supplement or medication or if you have a certain health condition.
So, please, do your research. WebMD does a pretty good job of detailing the risks, side effects and interactions you need to watch for. Other resources you can try include MedlinePlus and Drugs.com. And, of course, you can always ask your pharmacist, read inserts included with medications and visit the websites for manufacturers of medications to read more information about them.
Never miss a single Hormonology tip:
Click here to subscribe to the free Hormonology newsletter today!